Alert archive / Missouri / River Flood Warnings in 2018

River Flood Warning 114, NWS Kansas City, MO

December 31, 2018Cooper County, Missouri

NWS Kansas City, MO issued this river flood warning at Dec 31, 2018, 12:59 PM CST for Cooper County, Missouri. It took effect at Dec 31, 2018, 5:56 PM CST. It was in force for 32 hr.

The area

The counties it named.

The facts

Issued
Dec 31, 2018, 12:59 PM CST (18:59 UTC)
In effect from
Dec 31, 2018, 5:56 PM CST
Expired
Jan 2, 2019, 2:07 AM CST
In force
32 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

County Cooper County, MO

The radar

The Pleasant Hill radar (KEAX), 126 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Lamine River near Otterville (OTTM7).

Action stage
10 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06906800, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Dec 31, 12:02 PM CST, 57 minutes earlier.

Area forecast discussion, Dec 31, 12:02 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1202 PM CST Mon Dec 31 2018

.Discussion...
Issued at 326 AM CST MON DEC 31 2018

A cold rain has started to spread from the southwest across the
southern to eastern portions of the forecast area this morning. This
precipitation area should continue to build north through the early
morning hours. Temperatures as of 09Z are in the low to mid 30s,
but more importantly, all above freezing as the precipitation
moves in. The one exception may be extreme northwestern MO, but
precipitation will be much later to arrive in this location and by
the time it does, temperatures are expected to be above freezing.
With temperatures above freezing currently, and expected to stay
above freezing due to warm advection, there should be little, if
any, icing potential this morning. This continues the trend from
previous forecasts to limit the extent and the amount of possible
icing. With the strong warm advection and widespread moderate to
at times heavy rain in our southeast, parts of the southeastern
CWA may see an inch to an inch and a quarter of rain. This may
lead to some minor flooding in our southeast as well as lead to
some river flooding.

With regards to wintry weather potential, temperatures will rapidly
cool down this afternoon behind a cold front. This could quickly
freeze whatever liquid water is on the roads after the rain moves out
late this afternoon. The other potential impact is a period of
freezing drizzle, especially in northern MO, as the cold air moves
in and cloud ice is lost. This potential should be short-lived as
the strong cold air advection will eventually bring the snow
growth area to near the surface, with flurries then becoming
possible. The other wintry hazard for folks, especially since it's
New Year's Eve, is that with temperatures rapidly falling and
winds increasing, wind chill values by midnight will be
approaching zero across the northwestern half of the forecast
area. So anyone that is out celebrating the new year will not only
have to contend with dangerously cold wind chill values, but also
a period of freezing drizzle and eventually flurries. Welcome
2019!

Beyond New Year's eve and day, the forecast will be relatively
quiet through the middle part of the week. However, models show a
shortwave approaching the area from the southwest. The ECMWF is
the most robust with regards to QPF and has the wave move into the
area as a cutoff low. The GFS also has the wave cutoff but is
overall weaker. What's interesting about this feature is that with
the coldest air aloft associated with the closed low, and cold air
really to advect into the system, models show an area of snow from
northeast OK through southern MO, with more liquid precipitation
surrounding the colder core of the low. There is some potential
the southern half of the forecast area could see snow with this
system. But given the nature of the wave, being cutoff from the
upper flow, many details remain uncertain. So for now, will just
continue a mention of snow, then rain/snow depending on the
diurnal temperature trend Thursday.

For the weekend, it looks like more mild temperatures will prevail
as broad upper ridging spreads across the western half of the
country.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1202 PM CST MON DEC 31 2018

A widespread area of rain is working its way through the area
right now, with sleet and snow mixing in as well. The mixed precipitation
should continue for about another hour or so, then we should see
additional warming in the low- levels helping it all change back
to rain. IFR and LIFR ceilings and visibilities are also being
observed with this system, though they have been bouncing around a
little. The main area of rain and the very low ceilings and
visibility should move out (southwest to northeast) this
afternoon, though MVFR ceilings are expected to stick around
through tomorrow morning. A cold front will move in behind the
rain this evening, shifting winds to the northwest. It will also
be a little breezy and remain that way overnight. Additionally, we
will remain saturated in the low levels tonight, so we could
squeeze out some patchy freezing drizzle initially after sunset,
but as the column cools, it should change over to flurries. No
accumulation is expected and given the uncertainty did not include
in the TAF at this time.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...Grana
Hazardous weather outlook, Dec 31, 5:27 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
527 AM CST Mon Dec 31 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011130-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
527 AM CST Mon Dec 31 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Rain is expected to persist through the morning, exiting this
 afternoon and evening. Temperatures will fall below freezing
 tonight, resulting in very cold wind chills and likely freezing any
 still wet surfaces.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Wind chill values for the first day of the New Year will be in the
 single digits and below.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 31, 8:44 AM CSTRiver Flood WarningEAXCass, Henry, Johnson26 hr
Dec 31, 8:44 AM CSTRiver Flood WarningEAXCooper37 hr
Dec 31, 12:33 PM CSTRiver Flood WarningEAXHoward39 hr
Dec 31, 12:59 PM CSTRiver Flood WarningEAXCooper, Saline41 hr

Nearby

River Flood Warnings in Missouri, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.